Arizona, 2010

Flash Flood in Arizona, August 27, 2010

August 27, 2010 · NWS TWC · 1 event in 1 county or zone

A deepening trough off the California coast allowed for an increase in moisture across southern Arizona. The increase in moisture, as well as an MCV moving across the area, allowed for additional afternoon and evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A deepening trough off the California coast allowed for an increase in moisture across southern Arizona. The increase in moisture, as well as an MCV moving across the area, allowed for additional afternoon and evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI AUG 27 2010

.SYNOPSIS...A DEEPENING UPPER LEVEL TROUGH ALONG THE WEST COAST WILL
MAINTAIN A STEADY SUPPLY OF MOISTURE INTO SOUTHEAST ARIZONA THIS
WEEKEND WITH HEAVY RAINFALL A CONCERN. THEREAFTER SUFFICIENT
MOISTURE IS EXPECTED TO REMAIN ACROSS THE AREA FOR A CONTINUING
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR MUCH OF THE
COMING WEEK.

&&

.DISCUSSIONS...BUSY LATE MORNING AND EARLY AFTERNOON WITH NUMEROUS
SHOWERS AND THUNDERSTORMS UNLESS YOU HAPPEN TO BE INSIDE TUCSON CITY
LIMITS. STILL TRYING TO CLIMB BACK TO 90 WITH OUTFLOW COMING IN FROM
THE WEST FOR METRO AREA.

AS MENTIONED THIS MORNING...STARTING TO FOCUS A BIT MORE ON THE NEXT
24 HOURS FOR THE BUSIEST PART OF THE WEEKEND. MODEST IMPULSE ACROSS
CENTRAL TO SOUTH CENTRAL ARIZONA FOCUSED SOME EARLY CONVECTION THIS
MORNING THROUGH SOUTHERN MARICOPA COUNTY. OUTFLOWS PUSHING INTO
NORTHERN PIMA COUNTY HELPED EARLY ONSET OF ACTIVITY THERE. THIS
FEATURE TRANSLATES ACROSS OUR CWA TONIGHT IN SOUTHWESTERLY FLOW
SLOWLY STRENGTHENING OVER THE AREA. THIS WOULD PLACE OUR FOCUS
ACROSS CENTRAL AND WESTERN AREAS THROUGH EARLY AFTERNOON BEFORE
SHIFTING EASTWARD LATER IN THE DAY AND OVERNIGHT...BUT IT IS FILLING
AND WEAKENING AS IT DOES SO. HEAVY RAIN AND WET MICROBURST ACTIVITY
A CONCERN.

THEN WHAT? SATURDAY WAS PREVIOUSLY A FOCUS DAY WITH THE APPROACHING
TROUGH BUT WE MAY ACTUALLY BE DOWN AND MUCKED UP AFTER ACTIVITY
TODAY AND TONIGHT. FLOW IS STRONG ENOUGH TO RESET BUT PROBABLY NOT
IF WE HAVE SIGNIFICANT ACTIVITY OVERNIGHT.

APPROACHING TROUGH WITH INCREASING SHEAR ACROSS SOUTHEAST ARIZONA
AND STILL SUFFICIENT MOISTURE COULD MAKE SUNDAY AFTERNOON AND
EVENING QUITE INTERESTING FOR SEVERE THUNDERSTORM CONSIDERATION.

NOT SO SURE WE WILL GET MUCH TROPICAL MOISTURE INFLUENCE FROM
RAPIDLY WEAKENING FRANK. HE IS TRACKING A LITTLE TOO FAR WEST AND
SOUTH...AND DOMINANCE OF TROUGH MAY BE TOO MUCH BY MONDAY WITH BRISK
MID LEVEL WESTERLY FLOW ACROSS MOST OF ARIZONA. BEST GUESS RIGHT NOW
IS SOME DRYING IS POSSIBLE OVER PORTIONS OF THE STATE BUT MOST OF
OUR AREA WILL KEEP ENOUGH MOISTURE AROUND FOR STORMS.

&&

.AVIATION...INCREASING CONVECTION FROM THE WEST TODAY. LOCALLY HEAVY
RAINFALL EXPECTED TO GENERATE MVFR CEILINGS AND VISIBILITIES AT TAF
SITES AT TIMES. NORMAL DIURNAL WIND TRENDS OUTSIDE OF STRONG GUSTY
OUTFLOWS FROM THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 10:55 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1055 AM MST FRI AUG 27 2010

AZZ029-031>034-280600-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1055 AM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTER A BREAK IN WIDESPREAD LIGHT RAINFALL OVERNIGHT AND EARLY
THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TO REDEVELOP LATE THIS MORNING INTO THE EARLY EVENING HOURS. THE
MAIN THREAT TODAY WILL BE HEAVY RAINFALL WHICH COULD RESULT IN
LOCALIZED RUNOFF PROBLEMS. A FEW OF THE STRONGER THUNDERSTORMS
COULD ALSO PRODUCE DAMAGING DOWN BURST WINDS.

THE INITIAL AREAS FOR THUNDERSTORMS WILL BE ACROSS WESTERN PINAL COUNTY
INTO THE NORTHERN ONE-HALF OF PIMA COUNTY AS STORMS OVER THE
CENTRAL DESERTS OF ARIZONA DRIFT SOUTHEAST INTO THE AREA. AS OF
LATE THIS MORNING...A FEW SHOWERS AND THUNDERSTORMS WERE ALREADY
DEVELOPING ACROSS NORTHERN PORTIONS OF THE TOHONO OODHAM NATION
WEST OF TUCSON. THERE WAS FAIRLY HIGH CONFIDENCE THAT THIS TREND
WILL CONTINUE...WITH SHOWERS AND STORMS REACHING PARTS OF TUCSON
BY THE EARLY THIS AFTERNOON.

ELSEWHERE...SHOWERS AND THUNDERSTORMS WILL BE SLOWER TO DEVELOP
WITH MOST OF THEM FORMING IN THE MOUNTAINS INITIALLY.
THEREAFTER...ACTIVITY IN NORTHERN SONORA MEXICO AND SANTA CRUZ
COUNTY WILL BE ON THE INCREASE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT MOISTURE CAB BE EXPECTED TO REMAIN ACROSS THE AREA FOR
A CONTINUING CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FOR MOST OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-280600-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1055 AM MST FRI AUG 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTER A BREAK IN SOME LIGHT RAINFALL OVERNIGHT AND EARLY THIS
MORNING...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
REDEVELOP THIS AFTERNOON INTO THE EARLY EVENING HOURS. SHOWERS AND
THUNDERSTORMS WILL BE A BIT SLOWER TO DEVELOP COMPARED TO
OTHER AREAS IN SOUTHERN ARIZONA...WITH MOST OF THEM FORMING IN THE
MOUNTAINS INITIALLY. THEREAFTER...SHOWERS AND THUNDERSTORM WILL BE
ON THE INCREASE THROUGH THE EVENING HOURS.

THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAINFALL WHICH
COULD RESULT IN LOCALIZED RUNOFF PROBLEMS. A FEW OF THE STRONGER
THUNDERSTORMS COULD PRODUCE DAMAGING DOWN BURST WINDS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUFFICIENT MOISTURE IS EXPECTED TO REMAIN ACROSS THE AREA FOR A
CONTINUING CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FOR MOST OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 27, 11:58 AM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST FRI AUG 27 2010

AZZ033-271945-
TUCSON METRO/MARANA/GREEN VALLEY AZ-
1158 AM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 1245 PM
MST...

AT 1148 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY AND SAHUARITA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3207 11083 3183 11075 3178 11112 3195 11117
TIME...MOT...LOC 1858Z 254DEG 8KT 3189 11104

MEYER
Special weather statement, Aug 27, 12:50 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1250 PM MST FRI AUG 27 2010

AZZ031-272030-
WESTERN PIMA COUNTY AZ-
1250 PM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 130 PM
MST...

AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES NORTHWEST OF ORGAN PIPE NATIONAL
MONUMENT...OR 20 MILES SOUTH OF AJO...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3223 11299 3211 11256 3185 11273 3208 11310
TIME...MOT...LOC 1950Z 301DEG 12KT 3211 11296

MEYER
Special weather statement, Aug 27, 1:54 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST FRI AUG 27 2010

AZZ031>033-272130-
TOHONO OODHAM NATION AZ-TUCSON METRO/MARANA/GREEN VALLEY AZ-WESTERN
PIMA COUNTY AZ-
154 PM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 230 PM
MST...

AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS A STRONG
THUNDERSTORM NORTH OF SASABE ALONG HIGHWAY 286 AND WEST OF PAPAGO
FARMS ON THE TOHONO OODHAM NATION...BOTH MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THESE STORMS INCLUDE...JUNCTION OF HIGHWAY 286 AND
ARIVACA ROAD...ARIVACA AND PAPAGO FARMS.

LAT...LON 3179 11118 3157 11117 3156 11133 3154 11140
      3148 11142 3182 11256 3207 11224
TIME...MOT...LOC 2052Z 266DEG 9KT 3171 11192

GL
Special weather statement, Aug 27, 2:32 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST FRI AUG 27 2010

AZZ035-272215-
COCHISE COUNTY AZ-
232 PM MST FRI AUG 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 315
PM MST...

AT 224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLCOX...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3244 10972 3220 10957 3214 10995 3240 11006
TIME...MOT...LOC 2132Z 245DEG 8KT 3228 10988

MEYER

The radar

The Tucson radar (KEMX), 87 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 27, 2:45 PM MST to 4:00 PM MST
Where
Cochise County, 1.9 mi WSW of Naco to 6.85 mi W of Lewis Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.340, -109.980

Very heavy rainfall fell across portions of southwest Cochise county, especially around the Sierra Vista and Hereford areas. The Department of Highways reported that several roads in Sierra Vista and Hereford had to be closed due to street flooding. In addition, several washes were flooding in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247930.